Kounis syndrome defined as the appearance of acute coronary syndrome in the context of an allergic reaction is a relatively rare phenomenon. There are three variants of this syndrome in which the patient presents with symptoms of an acute chest. Herein, we describe a case of an 83-year-old woman who demonstrated type I variant of Kounis syndrome in response to vancomycin administration. After initialisation of vancomycin, she became unresponsive and an ECG demonstrated ST changes consistent with inferior-lateral myocardial infarction. Once allergic stimulus was removed, ECG normalised. Differential diagnosis includes, myocardial infarctions, angina as well as intravascular stent thrombosis, which must all be ruled out. The patient was monitored and discharged soon thereafter.
- ischaemic heart disease
- drug interactions
- cardiovascular system
- unwanted effects / adverse reactions
- allergy, asthma
Statistics from Altmetric.com
Contributors EM and SS contributed to data analysis and interpretation and drafting the manuscript. SS contributed in revising the manuscript, final approval and accepts responsibility for conduct of research. MAC contributed to drafting the manuscript and accepts responsibility for conduct of research.MAC contributed to study concept and design, study supervision, revising the manuscript, final approval and accepts responsibility for conduct of research.
Competing interests None declared.
Patient consent Detail has been removed from this case description/these case descriptions to ensure anonymity. The editors and reviewers have seen the detailed information available and are satisfied that the information backs up the case the authors are making.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.